Lovastatin; Simvastatin (> 20 mg)/Azithromycin
Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
When these two medicines are taken together, your body may not process your cholesterol medicine properly.
What might happen:
The blood levels of your cholesterol medicine may increase and cause toxic effects.
What you should do about this interaction:
If you experience unexplained muscle pain, tenderness, weakness, or discoloration of urine, contact your healthcare professional (e.g doctor or pharmacist). Your doctor may want to adjust the dose of your cholesterol medicine.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.US Food and Drug Administration (FDA). Drug Development and Drug Interactions: Table of Substrates, Inhibitors and Inducers. Available at: http://www.fda.gov/Drugs/DevelopmentApprovalProcess/DevelopmentResources/D rugInteractionsLabeling/ucm093664.htm. Updated 08/05/2011.
2.This information is based on or an extract from the UW Metabolism and Transport Drug Interaction Database (DIDB) Platform, Copyright University of Washington 1999-2013..
3.Mevacor (lovastatin) US prescribing information. Merck & Co., Inc. February, 2012.
4.Zocor (simvastatin) US prescribing information. Merck & Co., Inc. October, 2013.
5.Strandell J, Bate A, Hagg S, Edwards IR. Rhabdomyolysis a result of azithromycin and statins: an unrecognized interaction. Br J Clin Pharmacol 2009 Sep;68(3):427-34.
6.Alreja G, Inayatullah S, Goel S, Braden G. Rhabdomyolysis caused by an unusual interaction between azithromycin and simvastatin. J Cardiovasc Dis Res 2012 Oct;3(4):319-22.
7.Skrabal MZ, Stading JA, Cannella CA, Monaghan MS. Two cases of rhabdomyolysis associated with high-dose simvastatin. Am J Health Syst Pharm 2003 Mar 15;60(6):578-81.
8.Grunden JW, Fisher KA. Lovastatin-induced rhabdomyolysis possibly associated with clarithromycin and azithromycin. Ann Pharmacother 1997 Jul-Aug;31(7-8):859-63.
9.Ayanian JZ, Fuchs CS, Stone RM. Lovastatin and rhabdomyolysis. Ann Intern Med 1988 Oct 15;109(8):682-3.
10.Lilley LL, Guanci R. Drug interaction triggers weakness. Am J Nurs 1998 Apr;98(4):10.